Vermont, 2020

Strong Wind in Vermont, August 4, 2020

August 4, 2020 · NWS BTV · 16 events in 16 counties and zones

Tropical Storm Isaias moved north along the east coast of the United States on August 3rd and 4th, eventually moving across southeast NY state during the afternoon of August 4th and across the Champlain Valley during the evening hours. In Vermont, gusty winds was the main impact of Tropical Storm Isaias with wind gusts of 35 to 45 mph for most but localized areas of 50+ mph wind gusts,…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$570,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Tropical Storm Isaias moved north along the east coast of the United States on August 3rd and 4th, eventually moving across southeast NY state during the afternoon of August 4th and across the Champlain Valley during the evening hours.

In Vermont, gusty winds was the main impact of Tropical Storm Isaias with wind gusts of 35 to 45 mph for most but localized areas of 50+ mph wind gusts, especially in extreme southern VT. Statewide power outages were around 20-25,000 at peak with most being in southern and eastern VT.

In terms of rainfall, widespread 1.5-2.5 inches fell across Vermont, largely along and west of the Green Mountains with lesser amounts east. Given very dry antecedent conditions existed prior to the rainfall, no to little impact was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 12:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 4, 12:28 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
128 PM EDT Tue Aug 4 2020

.SYNOPSIS...
Widespread rain, heavy at times will develop today across the North
Country, associated with tropical system Isaias. Localized flash
flooding is possible, along with sharp rises on streams and rivers
across the region by Wednesday, with a few rivers approaching
bankful. In addition, brief gusty winds are possible across parts of
Vermont and the Champlain Valley this afternoon into the overnight
hours, which could cause some isolated power outages. Rain quickly
tapers off after midnight with a mainly dry conditions expected the
reminder of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1254 PM EDT Tuesday...Forecast remains on track at this
time with Tropical Storm Isaias quickly moving up the east
coast. Rainfall amounts of 2-6 inches have been observed across
portions of the Mid-Atlantic as the storm moved through. We are
starting to see what appears to be an extratropical transition
as we see convection beginning to redevelop on the western flank
of the storm. This will only act to increase precipitation
intensity this afternoon and evening. The main precipitation
shield is only an hour or two away from southern Vermont with
half inch to an inch rainfall rates expected for 3-6 hours. Our
rainfall totals remain steady but the convective nature will
need to be monitored for any areas of enhanced rainfall rates.
The strongest winds discussed earlier won't occur until this
evening as Isaias enters Vermont. This will be discussed more in
the main forecast update at 3 PM.

Previous Discussion...No significant changes to current fcst,
as radar shows areal coverage of rain expanding across much of
the region. Classic water vapor/ir satellite showing cooling
cloud tops as tropical system is interacting with right rear
quadrant of 250mb jet of 100 to 120 knots. This synoptic scale
lift and deep moisture advection will result in widespread
rainfall acrs our region today with embedded heavier down pours
likely.

The flash flood watch has been expanded to include Clinton
County in NY, and all of VT from 18z today until 15z Weds for 2
to 4 inches of rainfall and the potential for localized flash
flooding due to very high rainfall rates and several rivers
reaching minor flood stage.

Wind advisory has been expanded to include the western slopes and
most of central/northern VT, for the potential for localized gusts
up to 50 mph and isolated power outages from 21z to 07z Weds.

Latest 00z model and guidance from our national centers WPC/NHC has
continued a slight western shift in the track of tropical system
Isaias. For this forecast we have shifted the axis of heaviest
precip into the eastern Dacks/CPV, with lesser amounts over eastern
VT. In addition, the threat for localized gusts winds has expanded
to northern/central VT and across the warmer waters of Lake
Champlain.

The primary threat continues to be localized flash flooding due to
extremely high rainfall rates this evening, followed by several
rivers approaching minor flood stage by early Weds morning. In
addition, localized wind gusts up to 50 mph, may cause a few
isolated power outages in the wind advisory area.

Given the westward shift in the track, our eastern/southern cwa is
placed in the favorable eastern quadrant of system for rotating
convective elements, which will need to be watched closely this
aftn/evening. SPC has pulled the slight into our extreme se cwa,
with marginal into central VT.

Water vapor shows an impressive conveyor of deep tropical moisture
advecting quickly northward, with classic baroclinic leaf
developing over the central Appalachians, associated with rrq
of 110 knot jet. Interesting to note, some drier air near the
center of the circulation this morning, along with the
cooler/higher cloud tops displaced poleward with developing
predecessor rain event. Bands of strong 850 to 700mb fgen
forcing move from south to north acrs our cwa today, while deep
layer moisture advection continues on strong southerly flow.
This combined with anticyclonic curved rrq jet of 100 knot will
in large scale synoptic ascent to produce widespread rainfall
today. Expect amounts generally in the 0.25 to 0.75 inches with
localized amounts up to 1.50 in convection thru mid aftn.

As Isaias approaches our southern cwa btwn 18z-21z, llvl wind fields
increase sharply, along with a pocket of sfc based cape values of
500 to 750 j/kg acrs eastern/southern VT. Given very strong 0 to 1
km storm relative helicity values in the 300 to 400 range and
favorable eastern quadrant of approaching tropical system, a few
rotating storms are possible, with a low end threat for a tornado or
two acrs our eastern VT counties. This circulations will be
extremely difficult to detect by radar, given our trrn blockage
issues and associated poor radar coverage in eastern sections.

The heaviest rainfall rates of 0.75 to 1.50 inches per hour will
occur between 21z-04z this evening as strong moisture
convergence on favorable llvl jet and additional fgen forcing
develops. The focus for the heaviest rainfall rates and greatest
potential for flash flooding will be from the eastern dacks
into central VT, including the Champlain Valley. The threat for
heavy rainfall quickly ends by 06z. Given storm total rainfall
amounts of 2 to 4 inches, several sharp rises on waterways are
expected with several rivers reaching minor flood stage by early
Weds morning. See hydro section below for additional details.

The threat for gusty winds acrs our region is extremely challenging,
with many mixed signals in the sounding data with regards to mixing
in the bl. Guidance continues to support an very strong 925mb to
850mb east to southeast jet of 55 to 70 knots lifting acrs our cwa
this evening with tropical system Isaias. However, soundings show
moist adiabatic profiles, with the potential for brief pulses
or bursts of very strong winds, especially in favorable
downslope trrn along the western slopes and in deeper convective
rainfall elements. For this reason have expanded wind advisory
to cover the western slopes and most of central/northern VT.
Also, back side northerly 925mb jet of 45 to 50 knots will need
to be watched for potential wind gusts across eastern Essex
County, NY and parts of the CPV. Confidence in this feature and
mixing of winds to the sfc was not high enough attm to hoist a
wind advisory.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 346 AM EDT Tuesday...Wednesday night begins a long period of
quiet weather for the North Country after a very active first
half of the week. Surface high pressure will build in Wednesday
night through Thursday, keeping the area dry. Temperatures
Wednesday night will be the coolest the area has seen in quite
some time, with much of the area dropping into the 50s
overnight. If Burlington were to reach the forecast low of 57,
this would break the streak of lows at or above 60 that we have
held since June 18th of this year. Highs Thursday will be in the
mid 70s to around 80, and dewpoints in the 50s can be expected,
which will overall feel quite refreshing.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 346 AM EDT Tuesday...Period of quiet weather continues
Friday through the weekend with high pressure remaining in
control. Could see an isolated shower or two over higher terrain
each afternoon, but lack of moisture and any real forcing
coupled with subsidence will keep chances of precipitation very
low. Temperatures will start off near normal Friday and
Saturday, then increase to above normal Sunday through Tuesday
as return southerly/southwesterly flow develops behind the high.

&&

.AVIATION /17Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Tropical system moving up across the
area tonight will lower ceilings into the 500 to 1500 foot range
through about 06z. This will be when the heaviest rain occurs
as visibilities lower into the 1 to 3 mile range through about
06z. Strong winds will be developing through 06z and will be
switching directions frequently as the circulation of Tropical
Storm Isaias lifts northward across the area. Expect sustained
winds in the 15 to 25 knot range and gusts in the 25 to 35 knot
range. Low level wind shear can also be expected. After 06z the
circulation will be north of the area and visibilities will
improve to VFR as precipitation ends and ceilings will be
lifting into the MVFR and VFR categories as well. Winds will
also be tapering off after 06z.

Outlook...

Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.

&&

.HYDROLOGY...
As of 343 AM EDT Tuesday...The flash flood watch has been
expanded to include Clinton County in NY, and all of VT from 18z
today until 15z Weds for 2 to 4 inches of rainfall and the
potential for localized flash flooding due to very high rainfall
rates and several rivers reaching minor flood stage. The
potential for very high rainfall rates, could produce localized
flash flooding across complex terrain and poor drainage in urban
areas, especially from the eastern dacks into central VT,
including the CPV. 1 hour flash flood guidance across our HSA is
between 1.5 and 2.0", while 3 hour guidance is in the 2 to 3
inch range. The heaviest period of rainfall will occur between
21z Tues and 06z Weds acrs the watch area. Sharp rises on
streams and rivers are anticipated, with several rivers such as
the Ausable, Mad, Winooski, Missisquoi and Otter Creek having
the potential to reach minor flood stage. The quick movement of
precipitation across our region, should limit widespread
significant river flooding.

&&

.MARINE...
Increasing winds of variable direction through the day today as
Tropical Storm Isaias moves through. Winds will start off
southerly this morning increasing to 5 to 15 kts by late
morning. Winds will then turn lighter and of variable direction
midday, then increase in magnitude as they become northerly by
the late afternoon. By this evening, northerly winds 20 to 30
kts can be expected, increasing to 35 kts tonight with gusts up
to 45 kts possible early tonight. Winds will diminish to 10 to
20 kts after midnight. Waves will start off nearly calm this
morning, building through the day and becoming 3 to 6 feet by
this evening. Waves will subside to 2 to 4 feet after midnight.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch through Wednesday morning for VTZ001>012-
     016>019.
     Wind Advisory from 7 PM this evening to 3 AM EDT Wednesday for
     VTZ001>012-016>019.
NY...Flash Flood Watch through Wednesday morning for NYZ028-031-034-
     035.
     Wind Advisory from 7 PM this evening to 3 AM EDT Wednesday for
     NYZ028-031-034-035.

&&

SYNOPSIS...Taber
NEAR TERM...Clay/Taber
SHORT TERM...Duell
LONG TERM...Duell
AVIATION...Evenson
HYDROLOGY...Taber/Clay
MARINE...Duell/Clay
Hazardous weather outlook, Aug 4, 10:03 AM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1103 AM EDT Tue Aug 4 2020

NYZ028-031-034-035-VTZ001>012-016>019-051515-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
1103 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029-030-087-051515-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
1103 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Isaias will be tracking up the eastern seaboard with light to
moderate rain developing today. Storm total rainfall will range from
1 to 2.5 inches across Saint Lawrence Valley and portions of the
western Adirondacks. Localized sharp rises on streams and rivers are
expected overnight Tuesday into Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 10:07 AM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Burlington VT
1107 AM EDT Tue Aug 4 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-042000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake,
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry,
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh,
South Hero, St. Albans, Newport, Island Pond, Burlington,
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction,
Enosburg Falls, Richford, Underhill, Bristol, Ripton,
East Wallingford, and Killington
1107 AM EDT Tue Aug 4 2020

...TROPICAL STORM ISAIAS TO IMPACT THE REGION TODAY INTO
WEDNESDAY MORNING...

.New Storm Information and Overview...
At 1100 AM, the center of Tropical Storm Isaias was located near
latitude 39.1 North, longitude 76.1 West, or about 20 miles
south-southwest of Frederick, Maryland. Present movement is
north-northeast at 35 mph. Central pressure is 993 millibars.

On the forecast track, the center of Isaias will to move to the
Albany, New York are by this evening then northward into the
Champlain Valley tonight and the reach the Montreal, Quebec area
during the early morning hours on Wednesday.

.Areas Affected and Timing...
In our region, areas that will experience most significant impacts
from Isaias are from the eastern portions of the Adirondacks,
across the Champlain Valley, and the remainder of Vermont this
afternoon into tonight.

.Watches/Warnings...
A Flash Flood Watch remains in effect for all of Vermont along
with Essex County and Clinton County in New York valid from this
afternoon through Wednesday morning.

A Wind Advisory remains in effect for all of Vermont along
with Essex County and Clinton County in New York valid from this
afternoon through Wednesday morning.

.Rainfall...
Total rainfall from Isaias will range from 2 to 4 inches in the
Flash Flood Watch area, with the majority occurring this evening
and tonight. Lesser totals from 1 to 2 inches are expected from
the western Adirondacks into the Saint Lawrence Valley of New York.

.Flooding...
The potential for localized to scattered areas of flash flooding,
including culvert and road washouts will be possible in the Flash
Flood Watch area this evening and tonight with Isaias' passage.

While modest to significant rises are expected on many mainstem
rivers in the Flash Flood Watch area, widespread river flooding is
not expected at this time given Isaias' quick movement and
relatively low current stream levels. However, a few of the more
susceptible, or flashy river basins may approach or exceed their
flood stages. These include the East Branch of the Ausable River,
the Mad River, Otter Creek, portions of the Missisquoi River, and
portions of the Winooski River.

.Winds...
Gusty winds from 30 to 50 mph will be possible across the Wind
Advisory area this evening into early tonight. Portions of Rutland
and Windsor counties may see gusts to 55 mph. These winds will be
capable of producing minor damage to trees which may lead to
scattered power outages in this area. Strongest winds are expected
over the western slopes of the Green Mountains this evening. Some
brief northerly wind channeling effects up to 40 mph may also
develop in the Champlain Valley as Isaias passes this evening.

.Tornadoes...
While the threat is low, the potential for isolated weak
tornadoes exists this afternoon, mainly across southeastern
Vermont.

.Marine...
A brief 2 to 4 hour window of channeled and gusty northerly flow
into the 30 to 40 mph range will occur on the lake this evening
as Isaias passes. These winds have the potential to cause choppy
and rough water conditions on open waters and bays/inlets with
northerly exposures.

.Next Update...
The next update will be available by 500 PM this afternoon.
Special weather statement, Aug 4, 10:46 AM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Burlington VT
1146 AM EDT Tue Aug 4 2020

NYZ035-VTZ009-011-019-041630-
Eastern Essex-Eastern Rutland-Western Rutland-Western Addison-
1146 AM EDT Tue Aug 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND CENTRAL RUTLAND COUNTIES...

At 1144 AM EDT, a strong thunderstorm was located near Granville,
moving north at 40 mph.

Wind gusts up to 50 mph and brief torrential rain are possible with
this storm.

Locations impacted include...
Rutland, Castleton, Cornwall, Sudbury, Rutland City, Middletown
Springs, Orwell, Benson, Poultney, Fair Haven, Clarendon, West
Rutland, Whiting, Ira, Wells, West Castleton, Addison, Pawlet,
Hubbardton and Shoreham.

Take cover if threatening weather approaches.

LAT...LON 4355 7325 4358 7330 4360 7329 4363 7331
      4363 7337 4357 7340 4359 7343 4362 7342
      4364 7343 4377 7335 4381 7338 4380 7346
      4411 7334 4364 7285 4331 7319 4331 7326
TIME...MOT...LOC 1544Z 196DEG 35KT 4346 7332

Sisson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 strong wind. Local standard time, as filed.

Strong Wind, Windsor

When
August 4, 2:00 PM EST to 6:00 PM EST
Where
Windsor forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$100,000
Reported by
Mesonet

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

Strong Wind, Western Rutland

When
August 4, 2:00 PM EST to 6:00 PM EST
Where
Western Rutland forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

Strong Wind, Eastern Rutland

When
August 4, 2:00 PM EST to 6:00 PM EST
Where
Eastern Rutland forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

Strong Wind, Orange

When
August 4, 4:00 PM EST to 8:00 PM EST
Where
Orange forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 45 mph that caused some isolated to scattered tree damage that resulted in scattered power outages.

Strong Wind, Washington

When
August 4, 4:00 PM EST to 8:00 PM EST
Where
Washington forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 45 mph that caused some isolated to scattered tree damage that resulted in scattered power outages.

Strong Wind, Eastern Addison

When
August 4, 4:00 PM EST to 8:00 PM EST
Where
Eastern Addison forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

Strong Wind, Western Addison

When
August 4, 4:00 PM EST to 8:00 PM EST
Where
Western Addison forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

Strong Wind, Caledonia

When
August 4, 6:00 PM EST to 10:00 PM EST
Where
Caledonia forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 45 mph that caused some isolated to scattered tree damage that resulted in scattered power outages.

Strong Wind, Essex

When
August 4, 6:00 PM EST to 10:00 PM EST
Where
Essex forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 45 mph that caused some isolated to scattered tree damage that resulted in scattered power outages.

Strong Wind, Orleans

When
August 4, 6:00 PM EST to 10:00 PM EST
Where
Orleans forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 45 mph that caused some isolated to scattered tree damage that resulted in scattered power outages.

Strong Wind, Western Chittenden

When
August 4, 8:00 PM EST to 10:00 PM EST
Where
Western Chittenden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

Strong Wind, Eastern Chittenden

When
August 4, 8:00 PM EST to 10:00 PM EST
Where
Eastern Chittenden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

Strong Wind, Eastern Franklin

When
August 4, 8:00 PM EST to 10:00 PM EST
Where
Eastern Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

Strong Wind, Western Franklin

When
August 4, 8:00 PM EST to 10:00 PM EST
Where
Western Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

Strong Wind, Grand Isle

When
August 4, 8:00 PM EST to 10:00 PM EST
Where
Grand Isle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

Strong Wind, Lamoille

When
August 4, 8:00 PM EST to 10:00 PM EST
Where
Lamoille forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

A brief period of gusty winds associated with the approach and passage of weakening Tropical Storm Isaias brought measured and estimated wind gusts of 40 to 50 mph that caused some scattered tree damage that resulted in scattered power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900829, 900830, 900832, 900825, 900827, 900834, 900836, 900820, 900821, 900822, 900838, 900842, 900843, 900844, 900845, 900846.